Ask an expert
Question

22 Jan 2003

Bleeding in the brain caused by Phenylketonurics
I would like to know if it is true that Phenylketonurics causes bleeding in the brain especially women.
How does a person know when they are having problems like these before it gets so severe that you need an operation i.e. the smaller symptoms of being affected.

I noticed that EXTRA the chewing gum I usually buy has a warning but the warning is more about the laxative effect of the chemical.
I had received an email about this and I want to know if I should be throwing my gum away or if it is safe.
Answer 425 views
Expert
CyberDoc
CyberDoc

01 Jan 0001

Siso, as far as I know, moderate intake of phenylalanine is only a problem if there is an absence of the enzyme phenylalanine hydroxylase. In normal people phenylalanine is hydroxilated to tyrosine or excreted in the urine. You have to remember that phenylalanine is an essential amino acid and that all natural protein contains about 4% phenylalanine so there is no reason to worry if you have been OK up to now. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.